Albert Magro, Alice Magro, Sirish Shrestha and Kathy Brundage
Temozolomide (TMZ), thymoquinone (TMQ), epigallocatechin gallate (EPIGAL) and staurosporine (STAURO) were used as apoptotic inducing agents acting upon the U87-MG (ATCC, HTB15), LN18 (ATCC, CRL2610) and U118-MG (ATCC, HTB14) glioblastoma multiforme (GBM) cell lines. TMZ is the current drug of choice for primary treatment and adjuvant therapy for recurrent GBM. TMQ and EPIGAL are naturopathic agents, while STAURO is a well-studied apoptotic-inducing agent. The degree and time course of apoptosis were measured by flow cytometry techniques capable of detecting changes in mitochondrial function using the fluorescent dye MitoTracker Deep Red. Phosphatidylserine exposure and plasma membrane permeability were detected simultaneously using violet fluorescent reactive dye (VFRD) in combination with AnnexinV-488. The apoptotic effectiveness of the inducing agents TMZ, TMQ, EPIGAL and STAURO were compared with their ability to inhibit invasiveness and degrade Class I major histocompatibility complex (MHC) determinants. Invasiveness was measured in vitro by the 3D matrigel spheroid invasion assay. The density of the class 1 MHC determinants was measured by flow cytometry. Although TMZ is widely used for the chemotherapeutic treatment of GBM, it was determined that the time course for TMZ induced apoptosis was slower than those of TMQ, EPIGAL and STAURO. Unexpectedly, TMZ was ineffective in its ability to inhibit in vitro invasiveness and did not degrade the class I MHC determinants as effectively as the other apoptotic inducing agents. The findings raise the question of whether in vitro assays of apoptosis and invasiveness are the best measures of the effectiveness of chemotherapeutic agents for the primary treatment and adjuvant therapy of recurrent GBM. The findings also point to the in vivo complexity of the efficacy of chemotherapeutic agents whereby preserving the components of natural and acquired immune mechanisms may be more important than the rapid apoptotic effects of the chemotherapeutic agent.
Share this article